Igoshev, AP orcid.org/0000-0003-2145-1022, Frantsuzova, A, Gourgouliatos, KN et al. (3 more authors) (2022) Initial periods and magnetic fields of neutron stars. Monthly Notices of the Royal Astronomical Society, 514 (3). pp. 4606-4619. ISSN 0035-8711
Abstract
Initial distributions of pulsar periods and magnetic fields are essential components of multiple modern astrophysical models. Not enough work has been done to properly constrain these distributions using direct measurements. Here, we aim to fill this gap by rigorously analysing the properties of young neutron stars (NSs) associated to supernova remnants (SNRs). In order to perform this task, we compile a catalogue of 56 NSs uniquely paired to SNRs with known age estimate. Further, we analyse this catalogue using multiple statistical techniques. We found that distribution of magnetic fields and periods for radio pulsars are both well described using the lognormal distribution. The mean magnetic field is log₁₀[B/G] = 12.44 and standard deviation is σB = 0.44. Magnetars and central compact objects do not follow the same distribution. The mean initial period is log₁₀P0[P/s]=−1.04+0.15−0.2 and standard deviation is σp=0.53+0.12−0.08. We show that the normal distribution does not describe the initial periods of NSs sufficiently well. Parameters of the initial period distribution are not sensitive to the exact value of the braking index.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © The Author(s) 2022. Published by Oxford University Press on behalf of Royal Astronomical Society. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (https://creativecommons.org/licenses/by/4.0/), which permits unrestricted reuse, distribution, and reproduction in any medium, provided the original work is properly cited. |
Keywords: | methods: statistical, stars: neutron, pulsars: general |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 10 Jun 2022 12:31 |
Last Modified: | 16 Feb 2023 08:00 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/stac1648 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:187575 |